Skip to main content
    • Aa
    • Aa

A combinatory account of internal structure

  • Barry Jay (a1) and Thomas Given-Wilson (a1)

Traditional combinatory logic uses combinators S and K to represent all Turing-computable functions on natural numbers, but there are Turing-computable functions on the combinators themselves that cannot be so represented, because they access internal structure in ways that S and K cannot. Much of this expressive power is captured by adding a factorisation combinator F. The resulting SF-calculus is structure complete, in that it supports all pattern-matching functions whose patterns are in normal form, including a function that decides structural equality of arbitrary normal forms. A general characterisation of the structure complete, confluent combinatory calculi is given along with some examples. These are able to represent all their Turing-computable functions whose domain is limited to normal forms. The combinator F can be typed using an existential type to represent internal type information.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[2] R. M. Burstall , Proving properties of programs by structural induction, The Computer Journal, vol. 12 (1969), no. 1, pp. 4148.

[3] Alonzo Church , An unsolvable problem of elementary number theory, American Journal of Mathematics, vol. 58 (1936), no. 2, pp. 345363.

[6] J. Y. Girard , Une extension de l'interpretation de Gödela l'analyse, et son application a l'élimination des coupures dans l'analyse et la theorie des types, 2nd Scandinavian logic symposium ( J. E. Fenstad , editor), Springer Verlag, 1971.

[11] Gérard Huet , Confluent reductions: Abstract properties and applications to term rewriting systems, Journal of the ACM, vol. 27 (1980), no. 4, pp. 797821.

[12] Barry Jay , Pattern calculus: Computing with Junctions and data structures, Springer, 2009.

[15] C. B. Jay , The pattern calculus, ACM Transactions on Programming Languages and Systems (TOPLAS), vol. 26 (2004), no. 6, pp. 911937.

[17] John T. Kearns , The completeness of combinatory logic with discriminators, Notre Dame Journal of Formal Logic, vol. 14 (1973), no. 3, pp. 323330.

[20] John McCarthy , Recursive functions of symbolic expressions and their computation by machine, Part I, Communications of the ACM, vol. 3 (1960), no. 4, pp. 184195.

[21] Barry K. Rosen , Tree-manipulating systems and Church–Rosser theorems, Journal of the ACM, vol. 20 (1973), no. 1, pp. 160187.

[22] M. Schönfinkel , Über die Bausteine der mathematischen Logik, Mathematische Annalen, vol. 92 (1924), no. 3–4, pp. 305316.

[25] Eric G. Wagner , Uniformly reflexive structures: On the nature of Gödelizations and relative computability, Transactions of the American Mathematical Society, vol. 144 (1969), pp. 141.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 7 *
Loading metrics...

Abstract views

Total abstract views: 103 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 20th September 2017. This data will be updated every 24 hours.